Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 296, NWS Fort Worth, TX

June 18, 2004Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 18, 2004, 4:46 PM CDT for Grayson County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2004, 4:46 PM CDT (21:46 UTC)
Expired
Jun 18, 2004, 5:30 PM CDT
In force
44 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:48 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 18, 3:48 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
348 PM CDT FRI JUN 18 2004

.345 PM PUBLIC DISCUSSION...
AN OUTFLOW BOUNDARY (FROM RED RIVER CONVECTION) CONTINUES TO SURGE
SOUTHWARD AT ABOUT 15 MPH. THE BOUNDARY SHOULD SLOW AS IT MOVES INTO
THE DFW METRO AREA. SUFFICIENT INSTABILITY AND LACK OF A CAP SHOULD
RESULT IN RENEWED THUNDERSTORM INITIATION ACROSS THE AREA AT PRIME
TIME (LATE AFTERNOON/EARLY EVENING). THERE IS SOME THREAT OF DAMAGING
WINDS...BUT LACK OF SHEAR PRECLUDES MUCH ELSE. A THREAT OF
THUNDERSTORMS WILL REMAIN THROUGH THE WEEKEND. AFTER SEVERAL DRY
DAYS EARLY NEXT WEEK...ANOTHER APPROACHING FRONT...FOLLOWED BY
RENEWED NORTHWESTERLY FLOW ALOFT ...WILL BRING FURTHER LOW PROBABILITIES
OF THUNDERSTORMS FROM MID-WEEK INTO NEXT WEEKEND.

WARM AND VERY HUMID CONDITIONS WILL CONTINUE...BUT CLOUDS AND A FEW
ROUNDS OF PRECIPITATION SHOULD KEEP TEMPERATURES IN THE LOWER AND MID
90S.  #26
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   73  91  71  94 /  40  30  20  20
WACO, TX   74  92  71  94 /  20  20   0   0
PARIS, TX   72  88  69  93 /  40  30  20  20
DENTON, TX   72  91  71  94 /  40  30  20   0
MCKINNEY, TX   72  91  71  94 /  40  30  20   0
DALLAS, TX   74  92  72  94 /  40  30  20  20
TERRELL, TX   72  90  70  94 /  40  30  20  20
CORSICANA, TX   73  91  70  94 /  20  20   0  20
TEMPLE, TX   74  92  71  95 /  20  20   0   0
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Jun 18, 3:07 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
307 PM CDT FRI JUN 18 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
307 PM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING NORTH OF
A BRECKENRIDGE...DALLAS FORT WORTH METROPLEX...TO CANTON LINE. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN
HALF OF NORTH TEXAS SATURDAY THROUGH SUNDAY AS A COLD FRONT LINGERS
NEAR THE RED RIVER. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TUESDAY THROUGH FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING NORTH OF
A BRECKENRIDGE...DALLAS FORT WORTH METROPLEX...TO CANTON LINE.

In the hours before

Special weather statement, Jun 18, 11:31 AM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1131 AM CDT FRI JUN 18 2004

TXZ093-181730-
GRAYSON-
1131 AM CDT FRI JUN 18 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 5 MILES SOUTH OF POTTSBORO...OR 6 MILES NORTHWEST
OF SHERMAN...MOVING NORTHEAST AT 10 MPH.

BELLS...DENISON...POTTSBORO AND SHERMAN ARE IN THE PATH OF THIS
STORM.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM AS IT MOVES NORTHEAST ACROSS NORTHERN GRAYSON COUNTY.
Special weather statement, Jun 18, 2:15 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
215 PM CDT FRI JUN 18 2004

TXZ091>095-182015-
COOKE-FANNIN-GRAYSON-LAMAR-MONTAGUE-
215 PM CDT FRI JUN 18 2004

...SIGNIFICANT WEATHER UPDATE...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL EXTENDING ALONG THE RED
RIVER FROM NOCONA IN MONTAGUE...TO JUST NORTH OF MARYSVILLE AND
GAINESVILLE...TO LAKE TEXOMA...TO NEAR POWDERLY IN LAMAR COUNTY
...MOVING EAST 20 MPH AND TRAINING OVER THE SAME AREAS ALONG THE
IMMEDIATE RED RIVER.

HENDRIX...ARTHUR CITY...DENISON...DEXTER...POTTSBORO...RINGGOLD
...ST. JO AND SUMNER ARE ALL IN THE PATHS OF THESE CLUSTER OF STORMS.

WITH STRONGER...STORMS...FREQUENT CLOUD TO GROUND LIGHTNING...VERY
HEAVY RAINFALL TO BETWEEN 1 AND 2 INCHES...PEA-SIZED HAIL...AND WIND
GUSTS TO 40 MPH CAN BE EXPECTED.

TAKE COVER INSIDE A STURDY SHELTER IF YOU LIVE IN THIS AREA UNTIL
THE STORMS DISSIPATE OR MOVE AWAY FROM THE AREA. STREET FLOODING IS
POSSIBLE. DO NOT DRIVE ACROSS FLOODED ROADWAYS.
Special weather statement, Jun 18, 4:25 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
425 PM CDT FRI JUN 18 2004

TXZ093-182230-
GRAYSON-
425 PM CDT FRI JUN 18 2004

...SIGNIFICANT WEATHER UPDATE...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 4 MILES NORTHEAST OF
GUNTER...OR 10 MILES SOUTHWEST OF SHERMAN...EXTENDING NORTH TO NEAR
LAKE TEXOMA...MOVING EAST AT 10 MPH.

BELLS...DENISON...GUNTER...HOWE...POTTSBORO...SHERMAN...TOM BEAN AND
WHITEWRIGHT ARE IN THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL IN EXCESS
OF 1 INCH...PEA-SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS CLUSTER OF STORMS.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:09 PM CDTSevere Thunderstorm WarningFWDCooke51 min
Jun 18, 3:37 PM CDTSevere Thunderstorm WarningFWDCooke23 min
Jun 18, 5:58 PM CDTSevere Thunderstorm WarningFWDHunt62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.